Connecticut, 2009Flash Flooding and Hail in Connecticut, July 16, 2009
July 16, 2009 · NWS ALY · 11 events in 1 county or zone
A low pressure system approached the region Thursday, July 16th. A warm front associated with the system moved to the northeast by early afternoon placing the local area in a very unstable airmass.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A low pressure system approached the region Thursday, July 16th. A warm front associated with the system moved to the northeast by early afternoon placing the local area in a very unstable airmass. A cold front then moved across the area Thursday night. In addition, an upper level low was approaching the Great Lakes Region. Severe thunderstorms moved across Litchfield County Thursday evening.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at Jul 16, 6:30 PM EST, 1 minute earlier.
Area forecast discussion, Jul 16, 6:30 PM EST, 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
730 PM EDT THU JUL 16 2009
.SYNOPSIS...
WEAK HIGH PRESSURE WILL BUILD TO OUR SOUTH AS A STATIONARY FRONT
STALLS TO OUR EAST OVERNIGHT. ANY STORMS WILL END BY MIDNIGHT. THERE
WILL BE AREAS OF FOG OVERNIGHT. AREA OF LOW PRESSURE MOVING ALONG
THE STALLED OUT BOUNDARY WILL LIKELY PRODUCE RAINFALL IMPACTING THE
REGION TO BEGIN THE WEEKEND.
&&
.NEAR TERM /THROUGH TONIGHT/...
A SEVERE THUNDERSTORM WATCH HAS BEEN ALLOWED TO EXPIRE.
AS 830 PM...THERE WAS STILL ONE WARNING OUT FOR LITCHFIELD
COUNTY...BUT THAT STORM WILL BE WILL EXIT BY 900 PM.
ELSEWHERE...JUST A FEW LEFT OVER SHOWERS...PERHAPS A RUMBLE OF
THUNDER OVER THE REMAINDER OF THE MID HUDSON VALLEY...WITH THE VAST
MAJORITY OF THE REGION NOW CONVECTIVE FREE. SO...WILL CARRY
CHANCES/SLIGHT CHANCES (SCATTERED/ISOLATED)
WE EXPECT A CLEAR TO PARTLY CLOUDY SKY OVERNIGHT. WITH A WET GROUND
IN MANY PLACES AND LIGHT WIND...WE DO EXPECT AREAS OF FOG TO FORM.
TEMPERATURES DROPPED QUITE A BIT...BUT WILL LIKELY NOT DROP A WHOLE
LOT MORE AS DEWPOINTS ARE HIGH. WILL LEAVE OVERNIGHT LOWS ALONE.
NO OTHER CHANGES TO ANY LATER PERIODS.
&&
.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...SHOWERS AND
THUNDERSTORMS SHOULD WANE QUICKLY WITH THE LOSS OF THE DIURNAL
HEATING...AND SFC FRONT SLIPPING THROUGH. THE SFC COLD FRONT IS WEAK
WITH ONLY MINIMAL COLD AIR ADVECTION EVIDENT AT H850. THE BOUNDARY
WILL BECOME STATIONARY JUST EAST OF THE FORECAST AREA...IT LOOKS
LIKE IT WILL SAG SOUTH OF THE CAPITAL REGION BASED ON THE SHORT TERM
GUIDANCE. PATCHY FOG WILL BE POSSIBLE DUE TO THE MOIST GROUND FROM
THE POTENTIAL CONVECTION. LEFT SOME SLIGHT CHANCES OF SHOWERS SOUTH
OF THE CAPITAL REGION AFTER MIDNIGHT WITH THE FRONT PASSING. LOWS
WILL BE IN THE LOWER 60S FROM THE CAPITAL REGION SOUTH...EXCEPT SOME
MID AND UPPER 50S NORTH...AND OVER THE HIGHER TERRAIN.
ON FRIDAY...A GREAT LAKES CUTOFF /QUITE COMMON ACCORDING TO CSTAR
RESEARCH IN JULY...ESPEC THIS JULY !/ CONTINUE TO SPIN NEAR THE UPPER
PENINSULA OF MI. SOUTHWEST FLOW ALOFT CONTINUES OVER THE REGION WITH
MINOR PIECES OF SHORT WAVE ENERGY MOVING THROUGH. NO REAL CLEAR
FOCUS FOR CONVECTION...BUT WEAK INSTABILITY COUPLED WITH MARGINAL
LOW AND MID LEVEL LAPSE RATES MAY ALLOW POP UP SHOWERS AND
THUNDERSTORMS ESPECIALLY OVER THE HIGHER TERRAIN. THE VALLEY
LOCATIONS MAY STAY DRY DUE TO A WEAK LOW LEVEL CAP EVIDENT ON THE
BUFKIT PROFILES FOR KALB/KPOU/KGFL. WITH H850 TEMPS RANGING BETWEEN
+14TO +16C...COULD NOT SEE ANY 90S (WHICH THE MAV STILL INDICATES
FOR KPOU) BUT WENT MID TO UPPER 80S MID HUDSON VALLEY...MID 70S TO
LOWER 80S HIGHER TERRAIN. THIS WILL MAKE FRIDAY THE WARMEST DAY OF
THIS MONTH.
FRIDAY NIGHT INTO SATURDAY...UNSETTLED WEATHER PATTERN RETURNS
WITH A WAVE OF LOW PRESSURE IMPACTING THE REGION FROM THE MID
ATLANTIC REGION. THIS SFC WAVE MOVES ALONG THE ERN EDGE OF THE
UPPER TROUGH IN ASSOCIATION WITH THE CUTOFF. THE SFC WAVE
INTENSIFIES A BIT SINCE IT FORMS NEAR THE RIGHT REAR QUADRANT/RIGHT
ENTRANCE REGION OF AN H250 JET STREAK. WE ARE EXPECTING OVER
RUNNING RAINFALL WITH THE WARM FRONT EXTENDING NORTHEAST OF THE
SFC WAVE TO COMMENCE AROUND MIDNIGHT...OR SHORTLY THEREAFTER FROM
SOUTHWEST TO NORTHEAST ACROSS THE FCST AREA. THIS AREA APPEARS TO BE
A BIT FASTER THAN PREVIOUSLY THOUGHT WHICH MEAN IT SHOULD BE MAINLY
EAST OF OUR REGION BY SATURDAY AFTERNOON. WE CONTINUE WITH LIKELY
POPS OVERNIGHT. PWAT VALUES APPROACH 1.75" NEAR THE CAPITAL DISTRICT
AND POINTS SOUTH AND EAST.. RAIN WILL CONTINUE INTO
SATURDAY...MOVING OUT DURING THE AFTERNOON. THE SHOWALTER VALUES ARE
NOW AROUND 0C (OR EVEN A LITTLE BELOW THAT FROM ALBANY SOUTHWARD)
THEREFORE WILL INTRODUCE A SLIGHT CHANCE OF THUNDER OVERNIGHT BUT
THIS LOOKS TO BE PRIMARILY A STRATIFORM EVENT.
THE DRY SLOT...MOVING IN LATER SATURDAY MIGHT ALLOW THE AFTERNOON TO
BE SALVAGEABLE. RAISED TEMPS A CATEGORY ON SATURDAY AFTERNOON DUE TO
A LITTLE MORE SUNSHINE AFTERNOON EXPECTED. LOOK FOR TEMPS 75-80
HUDSON VALLEY...70-75 ELSEWHERE.
RIGHT NOW...SATURDAY NIGHT AND SUNDAY LOOK PRIMARILY DRY. KEEP SOME
SLIGHT CHANCES EVERYWHERE SATURDAY EVENING AND ONLY IN THE
ADIRONDACKS SUNDAY AFTERNOON. OTHERWISE...SUNDAY LOOKS MAINLY DRY
WITH SEASONABLE TEMPERATURES.
&&
.LONG TERM /SUNDAY THROUGH THURSDAY/...
FOR THE FIRST TIME THIS SUMMER...A BERMUDA TYPE HIGH LOOKS TO FORM
DURING THIS PERIOD. MEANWHILE...ANOTHER CUTOFF LOW WILL "LURK" TO
THE WEST OVER THE GREAT LAKES. INITIALLY...WITH WEAK RIDGING...WE
THINK MAINLY DRY WEATHER MIGHT PERSIST INTO MONDAY (EXCEPT FOR
SLIGHT CHANCES AGAIN TO OUR NW).
WITH TIME HOWEVER...PWATS WILL INCREASE WITH AN INCREASINGLY SSW
FLOW...AND THE UPPER AIR LOW APPROACHES CLOSER. THE LOW COMING
CLOSER WILL PRODUCE COOLING ALOFT AND INCREASED INSTABILITY. THIS
SCENARIO WILL RESULT IN INCREASING CHANCES FOR THUNDERSTORMS AS WE
HEAD INTO TUESDAY AND WEDNESDAY.
FOR A CHANGE...TEMPERATURES LOOK TO BE CLOSE TO NORMAL DURING THIS
TIME FRAME...WITH OVERNIGHT LOWS POSSIBLY RUNNING A LITTLE ABOVE
NORMAL. IT WILL BE MORE HUMID THAN IT HAS BEEN MUCH OF THIS SUMMER
AS WELL.
&&
.AVIATION /00Z FRIDAY THROUGH TUESDAY/...
THUNDERSTORMS IMPACTED ALBANY INTERNATIONAL AIRPORT EARLIER AND WERE
JUST DONE AT DUTCHESS COUNTY AIRPORT AS OF THIS RELEASE. BEHIND THE
STORMS THE ATMOSPHERE HAS STABILIZED AND ADDITIONAL THUNDERSTORMS
ARE UNLIKELY. (CARRY VCTS UNTIL 01Z IN THE KPOU TAF).
WITH A MAINLY CLEAR SKY IN THE WAKE OF THE STORMS AND LIGHT
WIND...THE STAGE SHOULD BE SET FOR IFR FOG...ESPECIALLY AT KALB
WHERE THE GROUND IS SATURATED. WILL CARRY IFR FROM 06-07Z AT ALL
TAFS (IT LOOKS AS A STORM SHOULD DEPOSIT A DECENT AMOUNT OF RAIN AT
KPOU).
THE FOG MIGHT BRIEFLY LIFT INTO STRATUS AROUND SUNRISE...SO CARRIED
MVFR CONDITIONS UNTIL ABOUT 12-13Z AT ALL TAFS. ANY STRATUS WILL
QUICKLY BREAK UP...AND AFTER THAT...WE WILL BE LEFT WITH VFR
CONDITIONS THROUGHOUT THE REST OF THE DAY. A SOUTH TO SOUTHWEST WIND
WILL PREVAIL UNDER 10KTS.
OUTLOOK...
FRI NITE...MVFR. CIG. RA LKLY AND POSSIBLE IFR.
SAT...MVFR/IFR EARLY WITH CIG/SHRAS...IMPROVING TO VFR LATE IN THE
DAY.
SUN/MON...VFR. NO SIG WX.
TUE...VFR. CHC PM THUNDERSTORMS.
&&
.HYDROLOGY...
THE RAINFALL FROM CONVECTION THROUGH THIS EVENING SHOULD HAVE LITTLE
IMPACT ON THE MAIN STEM RIVERS. STORMS WILL BE MOVING AROUND 30 MPH
WHICH SHOULD MITIGATE ANY HEAVY RAINFALL TOTALS IN ONE
LOCATION...ESPECIALLY SINCE THE PRECIPITABLE WATER VALUES ARE ONLY
SLIGHTLY ABOVE NORMAL FOR TODAY. SOME SHARP RISES ON STREAMS WILL BE
POSSIBLE IF A QUICK INCH OR SO FALLS IN AN HOUR OR LESS.
A WARM AND HUMID AIR MASS WILL CONTINUE TO BE OVER THE REGION
FRIDAY INTO SATURDAY WITH PRECIPITABLE WATER VALUES JUMPING TO
ABOUT 1.50 TO 2 INCHES FROM THE CAPITAL REGION SOUTH. SOME HEAVY
DOWNPOURS FROM A WARM FRONT AND A LOW PRESSURE SYSTEM MOVING
NORTHEAST NEAR THE ATLANTIC SEABOARD MAY PRODUCE A HALF AN INCH TO
AN INCH OF BASIN AVERAGE RAINFALL...WITH SOME LOCALLY HIGHER AMOUNTS
OVER THE HOUSATONIC BASIN POSSIBLE. EXPECT SOME MINOR WITHIN BANK
RISES ON RIVERS...BUT NO WIDESPREAD HYDRO PROBLEMS AT THIS TIME.
&&
.ALY WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
MA...NONE.
VT...NONE.
&&
SYNOPSIS...HWJIV
NEAR TERM...HWJIV
AVIATION...HWJIV
Hazardous weather outlook, Jul 16, 12:59 PM EST, 5 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
159 PM EDT THU JUL 16 2009
CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-171800-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE-
SOUTHERN BERKSHIRE-NORTHERN HERKIMER-HAMILTON-SOUTHERN HERKIMER-
SOUTHERN FULTON-MONTGOMERY-NORTHERN SARATOGA-NORTHERN WARREN-
NORTHERN WASHINGTON-SCHOHARIE-WESTERN SCHENECTADY-
EASTERN SCHENECTADY-SOUTHERN SARATOGA-WESTERN ALBANY-EASTERN ALBANY-
WESTERN RENSSELAER-EASTERN RENSSELAER-WESTERN GREENE-EASTERN GREENE-
WESTERN COLUMBIA-EASTERN COLUMBIA-WESTERN ULSTER-EASTERN ULSTER-
WESTERN DUTCHESS-EASTERN DUTCHESS-NORTHERN FULTON-SOUTHEAST WARREN-
SOUTHERN WASHINGTON-BENNINGTON-WESTERN WINDHAM-EASTERN WINDHAM-
159 PM EDT THU JUL 16 2009
...SEVERE THUNDERSTORM WATCH 587 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWESTERN
CONNECTICUT...WESTERN MASSACHUSETTS...EAST CENTRAL NEW YORK AND
SOUTHERN VERMONT.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
SEVERE THUNDERSTORM WATCH.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
THERE IS A CHANCE OF THUNDERSTORMS ON TUESDAY AND WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTERS ARE ACTIVATED FOR THE FOLLOWING COUNTIES...
LITCHFIELD
BERKSHIRE
ALBANY COLUMBIA DUTCHESS FULTON GREENE HAMILTON HERKIMER
MONTGOMERY RENSSELAER SARATOGA SCHENECTADY SCHOHARIE ULSTER WARREN
WASHINGTON
BENNINGTON WINDHAM
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Special weather statement, Jul 16, 4:53 PM EST, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
553 PM EDT THU JUL 16 2009
NYZ047-051>054-058>061-162300-
WESTERN ALBANY NY-EASTERN COLUMBIA NY-WESTERN COLUMBIA NY-
EASTERN GREENE NY-WESTERN GREENE NY-SCHOHARIE NY-
WESTERN RENSSELAER NY-EASTERN RENSSELAER NY-EASTERN ALBANY NY-
553 PM EDT THU JUL 16 2009
...A STRONG THUNDERSTORM IN
SOUTHERN ALBANY COUNTY IN EAST CENTRAL NEW YORK...
NORTHERN COLUMBIA COUNTY IN EAST CENTRAL NEW YORK...
THIS INCLUDES THE CITY OF CHATHAM...
NORTHEASTERN GREENE COUNTY IN EAST CENTRAL NEW YORK...
EXTREME SOUTH CENTRAL RENSSELAER COUNTY IN EAST CENTRAL NEW YORK...
EAST CENTRAL SCHOHARIE COUNTY IN EAST CENTRAL NEW YORK...
AT 552 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...AROUND HALF INCH HAIL...WINDS
AROUND 50 MPH...FREQUENT LIGHTNING...AND HEAVY RAIN. THIS STORM WAS
LOCATED NEAR WESTERLO...OR ABOUT 10 MILES SOUTHWEST OF DELMAR...AND
MOVING SOUTHEAST AT 30 MPH.
THE THUNDERSTORM WILL BE NEAR...
RAVENA BY 610 PM EDT
NEW BALTIMORE BY 615 PM EDT
6 MILES NORTHEAST OF COXSACKIE BY 620 PM EDT
VALATIE AND KINDERHOOK BY 625 PM EDT
CHATHAM BY 635 PM EDT
AUSTERLITZ BY 650 PM EDT
NS/KS
Local storm report, Jul 16, 5:03 PM EST, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
603 PM EDT THU JUL 16 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM HAIL ALTAMONT 42.71N 74.04W
07/16/2009 E1.75 INCH ALBANY NY PUBLIC
0521 PM HAIL 2 W ROTTERDAM 42.78N 74.00W
07/16/2009 E0.88 INCH SCHENECTADY NY PUBLIC
0524 PM HAIL GUILDERLAND 42.70N 73.89W
07/16/2009 M1.00 INCH ALBANY NY NWS EMPLOYEE
AT HIAWATHA GOLF COURSE- SR 155 SOUTH OFF WESTERN AVE.
0525 PM HAIL GUILDERLAND CENTER 42.70N 73.97W
07/16/2009 E2.00 INCH ALBANY NY TRAINED SPOTTER
0525 PM HAIL MCKOWNVILLE 42.68N 73.85W
07/16/2009 M2.50 INCH ALBANY NY PUBLIC
VERIFIED BY PHOTOS.
0529 PM HAIL ROTTERDAM 42.78N 73.95W
07/16/2009 E1.00 INCH SCHENECTADY NY PUBLIC
0531 PM HAIL 5 WNW COLONIE 42.75N 73.94W
07/16/2009 E0.75 INCH ALBANY NY PUBLIC
0533 PM HAIL 3 NW ALBANY 42.69N 73.83W
07/16/2009 E1.00 INCH ALBANY NY PUBLIC
DRIVER AT I-87 S AND I-90.
0534 PM HAIL 3 WNW ALBANY 42.68N 73.83W
07/16/2009 M2.00 INCH ALBANY NY STORM CHASER
0534 PM HAIL GUILDERLAND 42.70N 73.89W
07/16/2009 M1.75 INCH ALBANY NY NWS EMPLOYEE
0536 PM HAIL 4 NW ALBANY 42.70N 73.85W
07/16/2009 E0.88 INCH ALBANY NY PUBLIC
CROSSGATES COMMONS.
0540 PM HAIL 1 W ALBANY 42.66N 73.81W
07/16/2009 M0.75 INCH ALBANY NY NWS EMPLOYEE
0540 PM HAIL 2 WNW ALBANY 42.67N 73.82W
07/16/2009 M0.88 INCH ALBANY NY TRAINED SPOTTER
0545 PM HAIL DELMAR 42.62N 73.83W
07/16/2009 M0.75 INCH ALBANY NY TRAINED SPOTTER
&&
EHELLERLocal storm report, Jul 16, 5:17 PM EST, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE ALBANY NY
617 PM EDT THU JUL 16 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0544 PM HAIL ALBANY 42.66N 73.78W
07/16/2009 M0.75 INCH ALBANY NY NWS EMPLOYEE
0549 PM HAIL ALBANY 42.66N 73.78W
07/16/2009 M1.50 INCH ALBANY NY PUBLIC
SOUTH ALLEN ST.
0600 PM HAIL EAST GREENBUSH 42.59N 73.70W
07/16/2009 M0.75 INCH RENSSELAER NY PUBLIC
TOWN HALL PARKING LOT.
&&
EHELLERSpecial weather statement, Jul 16, 5:19 PM EST, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
619 PM EDT THU JUL 16 2009
NYZ051-052-058>060-063>065-162315-
WESTERN ALBANY NY-WESTERN COLUMBIA NY-EASTERN GREENE NY-
WESTERN GREENE NY-EASTERN ULSTER NY-WESTERN DUTCHESS NY-
WESTERN ULSTER NY-EASTERN ALBANY NY-
619 PM EDT THU JUL 16 2009
...STRONG THUNDERSTORMS IN
SOUTH CENTRAL ALBANY COUNTY IN EAST CENTRAL NEW YORK...
WEST CENTRAL COLUMBIA COUNTY IN EAST CENTRAL NEW YORK...
EXTREME NORTHWESTERN DUTCHESS COUNTY IN EAST CENTRAL NEW YORK...
GREENE COUNTY IN EAST CENTRAL NEW YORK...
THIS INCLUDES THE CITIES OF...HUNTER...CATSKILL...
NORTHEASTERN ULSTER COUNTY IN EAST CENTRAL NEW YORK...
THIS INCLUDES THE CITY OF SAUGERTIES...
AT 618 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS CAPABLE OF PRODUCING...AROUND HALF INCH HAIL...
WINDS AROUND 50 MPH...FREQUENT LIGHTNING...AND HEAVY RAIN. THESE
STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 11 MILES NORTHWEST OF
COXSACKIE TO PHOENICIA...OR ALONG A LINE EXTENDING FROM 14 MILES
SOUTHWEST OF DELMAR TO 9 MILES SOUTHWEST OF HUNTER...AND MOVING EAST
AT 30 MPH.
THUNDERSTORMS WILL BE NEAR...
PHOENICIA AND HUNTER BY 625 PM EDT
MOUNT TREMPER AND LANESVILLE BY 630 PM EDT
KENNETH L WILSON CAMPGROUND AND NORTH-SOUTH LAKE CAMPGROUND BY 640 PM
EDT
WEST HURLEY...WOODSTOCK AND COXSACKIE BY 645 PM EDT
HIGH FALLS BY 655 PM EDT
NS/KS
Local storm report, Jul 16, 5:33 PM EST, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
633 PM EDT THU JUL 16 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0535 PM HAIL 5 W ALBANY 42.65N 73.87W
07/16/2009 E0.88 INCH ALBANY NY PUBLIC
KRUMKILL RD.
0540 PM HAIL 1 N ALBANY 42.67N 73.78W
07/16/2009 E1.00 INCH ALBANY NY PUBLIC
0546 PM HAIL 3 NNW ALBANY 42.70N 73.80W
07/16/2009 E0.75 INCH ALBANY NY PUBLIC
0547 PM HAIL 6 WSW ALBANY 42.62N 73.88W
07/16/2009 E0.75 INCH ALBANY NY PUBLIC
TRUMPETER PLACE.
0622 PM HAIL TAGHKANIC 42.14N 73.68W
07/16/2009 M1.00 INCH COLUMBIA NY TRAINED SPOTTER
&&
EHELLERLocal storm report, Jul 16, 6:19 PM EST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
719 PM EDT THU JUL 16 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0650 PM HAIL DALTON 42.47N 73.16W
07/16/2009 M0.75 INCH BERKSHIRE MA TRAINED SPOTTER
0705 PM TSTM WND GST PORT EWEN 41.91N 73.98W
07/16/2009 M64.00 MPH ULSTER NY TRAINED SPOTTER
&&
EHELLEREvent by event
5 hail, 4 thunderstorm wind, 2 flash flood. Local standard time, as filed.
Thunderstorm Wind, Litchfield
- When
- July 16, 6:31 PM EST
- Where
- Litchfield County, 0.21 mi NW of Salisbury
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 41.982, -73.423
Trees were reported down along Route 41 and Route 44 in Salisbury due to strong thunderstorm winds.
Thunderstorm Wind, Litchfield
- When
- July 16, 6:35 PM EST
- Where
- Litchfield County, 0.54 mi WSW of Lakeville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Amateur Radio
- Coordinates
- 41.967, -73.440
Trees were reported down along Route 41 and Route 44 in Lakeville due to strong thunderstorm winds.
Hail, Litchfield
- When
- July 16, 6:45 PM EST to 6:50 PM EST
- Where
- Litchfield County, 0.51 mi E of Falls Vlg
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.950, -73.360
Quarter size hail was reported in Falls Village during a thunderstorm.
Thunderstorm Wind, Litchfield
- When
- July 16, 7:00 PM EST
- Where
- Litchfield County, 0.51 mi E of Falls Vlg
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 41.950, -73.360
Trees were reported down on Seldon Road in Falls Village due to strong thunderstorm winds.
Flash Flood, Litchfield
- When
- July 16, 7:00 PM EST to 9:30 PM EST
- Where
- Litchfield County, 0.49 mi ENE of Lakeville to 0.87 mi NE of Salisbury
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 41.973, -73.421
Several roads were reported under water in Salisbury due to flash flooding from intense rainfall.
Thunderstorm Wind, Litchfield
- When
- July 16, 7:15 PM EST
- Where
- Litchfield County, 0.69 mi N of Winsted
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 41.930, -73.070
Tree limbs, up to 4 inches in diameter, were reported down in Winsted due to strong thunderstorm winds.
Flash Flood, Litchfield
- When
- July 16, 7:30 PM EST to 9:30 PM EST
- Where
- Litchfield County, 0.29 mi SSW of Torrington to 0.27 mi S of Torrington
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 41.796, -73.121
The intersection of South Main Street and East Albert Street in Torrington was impassable due to flash flooding from very heavy rainfall.
Hail, Litchfield
- When
- July 16, 7:55 PM EST to 8:00 PM EST
- Where
- Litchfield County, 0.69 mi N of New Preston
- Measured
- 1.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.680, -73.350
Nickel to ping pong ball size hail was reported in New Preston during a thunderstorm.
Hail, Litchfield
- When
- July 16, 8:25 PM EST to 8:30 PM EST
- Where
- Litchfield County, 0.86 mi SW of North Woodbury
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 41.540, -73.210
Quarter size hail was reported in Woodbury during a thunderstorm.
Hail, Litchfield
- When
- July 16, 8:25 PM EST to 8:30 PM EST
- Where
- Litchfield County, 0.86 mi SE of Park Lane
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 41.590, -73.410
Ping pong ball size hail was reported in New Milford during a thunderstorm.
Hail, Litchfield
- When
- July 16, 8:40 PM EST to 8:45 PM EST
- Where
- Litchfield County, 0.86 mi SW of North Woodbury
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 41.540, -73.210
Quarter size hail was reported in Woodbury during a thunderstorm.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in Arkansas, July 16, 20091 injured · $395,000 · 1.75 in hail · 38 events
- Tornado and Hail in Vermont, July 16, 2009$314,000 · EF0 · 17 events
- Hail and Damaging Winds in Illinois, July 16, 2009$500,000 · 52 kt wind · 5 events
- Hail and Damaging Winds in Oklahoma, July 16 to 17, 2009$56,000 · 3 in hail · 40 events
- Flash Flooding and Hail in Mississippi, July 16 to 17, 20092 injured · $36,000 · 1 in hail · 21 events
- Flash Flood and Damaging Winds in Louisiana, July 16, 2009$50,000 · 53 kt wind · 20 events
- Hail and Damaging Wind in Nebraska, July 16, 2009$73,000 · 1.75 in hail · 8 events
- Damaging Winds and Lightning Strikes in North Carolina, July 16, 2009$76,000 · 50 kt wind · 7 events
- Flash Flooding in Tennessee, July 16 to 17, 2009$80,000 · 4 events
- Hail and Damaging Winds in Arkansas, July 16, 2009$63,000 · 53 kt wind · 5 events
- Flash Flood and Hail in New York, July 16, 20092.5 in hail · 43 events
- Flash Flooding and Damaging Wind in Illinois, July 16 to 17, 2009$65,000 · 52 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 173587, 173629, 173591, 173602, 173615, 173604, 173616, 173594, 173596, 173599, 173610.